Post
Experience Project iOS Android Apps | Download EP for your Mobile Device

My Struggle With Adderall

I am 19 years old. I was prescribed Adderall about 4 years ago for ADHD. At first, the drug was like a miracle. I had more energy, lost weight, loved to work, I felt more happy. It was everything anyone could want. As time went by, I continued to need to up my dosage because I wasn't getting the same effect with the original dosage. 4 years later, and I have gained ALL my weight back, I have a headache nearly everyday, my stomach hurts unless I snack throughout the whole day (even though food doesn't sound good) and I was up to (5) 30 mg. pills a day. I've became anti social, didn't want to go anywhere, Adderall eventually began to do the reverse effects it had on me in the beginning. I could go on all day with my story but I will try and rap it up,lol. I made a new years goal that starting the new year I wasn't going to take adderall ever again. I quit cold turkey which was the worst thing I could have done. I did good for about 1 week but pressure from work was too much.I gave in and now I am back to taking adderall :( I have managed to cut down on my dosage. I am now down to taking (2) 30 mg. a day. I am still trying to quit completely but it is very tough.
michelley123 michelley123 22-25, F 7 Responses Jan 28, 2009

Your Response

Cancel

I had a doctor like yours. Whatever the problem, his solution was to write a prescription. When I told him my antidepressants didn't seem to be working, he would simply up the dose. I tried to go off them cold turkey, too, which I knew in a week wasn't going to work. When my old doctor retired I got a new one, and he helped me wean myself off my medication step-by-step, monitoring me all the way. I am now (as of one month) free of my antidepressants and feel like I am myself again! <br />
I told you all this because it is important to have a doctor's support and supervision. You really must get a new doctor. From the way you say you are feeling, it is my guess that you are ready to stop, and a doctor's help is so much better than trying to kick a med alone.<br />
You can get through this, sweetie. Good Luck!

Taking anything so that you can feel and act normal isn't the easiest thing in the world to do. I have been taking stuff for ADHD and Depression for over 10 years now and one thing I have learned is that they don't last forever. I am currently on cymbalta and strattarra (I hope I spelled that correctly) 60 mg of each. I don't know why the ADHD and Depression seem to go hand in hand for most people. Anyway I found that the Strattarra worked but one of the side effects for me was it made me sleepy. I tried the stuff you were on and others and after a while they would loose the effect and quit. I stopped taking Strattarra for the ADHD about 4 weeks ago and have worked on natural things to keep the ADHD controlled. The best thing is to find people you can talk to about it, form a support group and when you need that little extra help phone a friend.

Based on what you wrote, I would make a few educated guesses:<br />
1) You have a useless doctor, which you apparently already know. Looking for one of the 'net isn't a terrible idea, per se, but try asking someone who is happy with their therapist. A good recommendation is worth a million searches.<br />
2) Quitting cold turkey sounds much better in theory than it is in reality. I've had various addictions and quitting them cold turkey hasn't worked for me. A slower, steadier approach with smaller, more achievable goals has worked much better for me.<br />
3) Meds can and sometimes do work, but only if they are used in conjunction with good cognitive therapy. Otherwise, as you've seen, you need to continue to take higher and higher doses until one day even that isn't enough. <br />
4) You mention in another story that you hate to go anywhere by yourself. That makes me think you're dealing with something that absolutely requires a good cognitive therapist. So-called talk therapy takes longer than popping pills, but the effects last much longer too.<br />
5) One final thing, try to find ways to acheive small victories. As the ex<x>pression goes, nothing succeeeds like success. I'm a big believer and advocate of exercise because it helps to lose weight, increases feelings of well-being and its healthy too. <br />
Good luck!

I had the same New Year's Resolution, but that went down the drain a week later when I got a new doctor and a prescription. Now I'm such a mess and feel like I'll never get over this...

Well, the doc who prescribes the pills isn't very helpful. She basically gives me what I ask for. <br />
<br />
I am doing research online for a new doc to go to.

I am sorry, what does your Doctor say? Get help, you can do it!!

That is tough! I used to take ritalin or adderall to be able to clean and stuff...it used to keep me going all night. I would be way more talkative on it, then time went by and the same thing kinda happenned to me...It didnt effect me the same anymore...all of a sudden I was spaced out and didnt say anything to anyone...but kept doing more and more until I was so spaced out...it sucked, and quitting them is hard...It made me very very moody....It was almost as hard as quitting pain killers!! But good luck to u and quitting!!